Kentucky, 2013

Hail in Kentucky, August 23, 2013

August 23, 2013 · NWS LMK · 1 event in 1 county or zone

Storms developed along a cold front moving south through southern Kentucky during the early afternoon on August 23rd. Some of these storms became strong in the vicinity of Bowling Green, with one producing marginally severe hail of one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Storms developed along a cold front moving south through southern Kentucky during the early afternoon on August 23rd. Some of these storms became strong in the vicinity of Bowling Green, with one producing marginally severe hail of one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 23, 1:25 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 23, 1:25 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT Fri Aug 23 2013

.SHORT TERM (Now through Sunday Night)...
Issued at 321 PM EDT Fri Aug 23 2013

A broken line of thunderstorms that has redeveloped this afternoon
over parts of central KY along a dewpoint boundary. The line was
drifting south-southeast, and had produced some heavy downpours -
the Grayson County Mesonet picked up nearly over a quarter of an
inch in 5 minutes.  North of Glasgow, radar estimates of around 2
inches show up for a few pixels.  Our local 12Z WRF model has a
fairly good handle on this convection, with continued slow movement
south and dissipation by 01Z. Pea-sized hail just reported north of
Glasgow...so some of the 2 inch rainfall estimate could have been
hail-tainted.

Once these storms start to weaken with the setting sun this evening,
a relatively drier regime begins as we become dominated by a surface
high pressure over the Great Lakes.  In the upper levels, the 500 mb
ridge over the Central Plains will provide weak NW flow aloft. This
scenario is not enough to usher in drastically cooler and drier air
along the lines of last weekend, but overnight lows the next two
nights should be 1-3 degrees below what we saw this morning, as
cloud cover will be next to nil by midnight.  With dew points in the
lower 60s, this spells out to min temps in the mid to upper 60s both
nights, save for a few lower 60s north of the Ohio River.

Max temperatures Saturday will be similar to today, with most
topping out in the mid to upper 80s.

.LONG TERM (Monday through Saturday)...
Issued at 303 PM EDT Fri Aug 23 2013

The majority of the long term period will feature a highly amplified
upper-level trough off the western CONUS, allowing an expansive
blocking high to envelop much of the central CONUS.  This high will
control the sensible weather through the long term period, providing
generally dry conditions but rising temperatures through next week.

The upper ridge will really take hold across the central United
States this weekend, as 500 mb heights rise to 596 dam across the
Central Plains.  The influence of this ridge will spread into the
Ohio Valley Sunday into early next week, allowing very warm air to
push east into portions of the region.  Sunday will bring highs in
the upper 80s.  However, the better southerly flow will remain west
of the region, meaning dewpoints won't be all too oppressive.  They
likely will remain in the middle 60s, which will put heat indices in
the lower 90s.

The oppressive airmass will work in Monday and last through the
remainder of the long term period.  Highs will slowly rise each day,
pushing into the lower 90s, with Wednesday perhaps flirting with
some mid 90s across some locations.  These temperatures are a bit
above guidance, but will certainly be attainable as this pattern is
climatologically favored for warm temperatures in the Ohio Valley.
Soils are actually quite dry across southern IN and northern KY,
which is where the warmest 850mb air will move into on Wednesday.
An examination of soundings does show the potential for some dry air
mixing down, however, which may limit heat indices in the heat of
the afternoon hours on Wednesday.  Nonetheless, heat indices nearing
100 degrees certainly look possible, especially Wednesday
afternoon.  Despite temperatures not being all too oppressive, the
prolonged nature of the heat (which could last well into next
weekend) could cause some issues for sensitive groups and anyone
working outside.

Guidance continues to suggest isolated convection developing each
afternoon Sunday through Tuesday, as a very weak boundary remains
nearly stationary across central KY.  However, the building heights
aloft will likely establish a decent mid-level subsidence inversion,
which is evident on many forecast soundings across the region.
Therefore, while a storm could potentially bust through the cap on
any day, think coverage will likely remain around 10%, thus not
worth a mention at this time.  Guidance suggests a better threat for
rain on Thursday, as a strong shortwave rounds the periphery of the
ridge, and carves out a trough across the NE, which could help push
the influence of the upper ridge back to the west a bit.  This would
put at least the eastern CWA in the better northwesterly flow aloft,
potentially bringing more active weather.  However, this signal is a
known bias in guidance this time of year, and think the strength of
this ridge will win out, ultimately keeping the precipitation
chances east of the region.  Therefore, will continue with a dry
forecast through the extended period.

&&

.AVIATION (18Z TAF Update)...
Issued at 115 PM EDT Fri Aug 23 2013

All that remains of earlier convection is isolated thunder in a
broken line from south of BWG to near SME at this hour.  With these
moving SE at 15kt, will include VCTS for BWG until 21z, though
unless additional cells build, should be south of the TN border well
before then. At SDF and LEX, flat-topped cumulus and some high
AC/low CI will be all for this afternoon before clearing with the
setting sun.

Other than the precip near BWG, this should be a fairly uneventful
TAF period, with the flow around surface high centered over the
Great Lakes working to drop dew points down a few degrees, and the
upper ridge over the central plains close enough to keep us in a
weak NW flow.

NAM MOS is bullish on fog at BWG overnight, suggesting IFR vsbys
09-15Z but this seems overdone.  Will insert a TEMPO 4SM there
07-11Z which seems more likely.

Light winds and only scattered cumulus again by the end of the TAF
period for all sites.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........JBS
Long Term.........KJD
Aviation..........JBS
Hazardous weather outlook, Aug 23, 12:45 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT FRI AUG 23 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
245 PM EDT FRI AUG 23 2013 /145 PM CDT FRI AUG 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING
ACROSS CENTRAL AND SOUTH CENTRAL KENTUCKY. SOME OF THESE STRONGER
STORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL...FREQUENT
LIGHTNING...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/JSD

In the hours before

Special weather statement, Aug 23, 12:43 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
143 PM CDT FRI AUG 23 2013

KYZ026-027-062-063-074>076-231910-
BARREN KY-EDMONSON KY-GRAYSON KY-HART KY-METCALF KY-MONROE KY-OHIO
KY-
143 PM CDT FRI AUG 23 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL IN CENTRAL KENTUCKY...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
LEITCHFIELD TO 10 MILES NORTHWEST OF GLASGOW TO 10 MILES NORTHWEST OF
TOMPKINSVILLE...AND MOVING SOUTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND PEA SIZED HAIL...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 48 AND 60.

THESE STORMS WILL AFFECT THE CUMBERLAND (NUNN) PARKWAY BETWEEN MILE
MARKERS 11 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO TORRENTIAL DOWNPOURS WHICH COULD CAUSE PONDING IN
LOW-LYING AREAS...FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND
AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3692 8595 3741 8649 3763 8687 3760 8662
      3756 8660 3759 8657 3755 8631 3706 8569
      3662 8569
TIME...MOT...LOC 1841Z 334DEG 11KT 3753 8653 3711 8602
          3680 8583

JBS
Special weather statement, Aug 23, 1:12 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM CDT FRI AUG 23 2013

KYZ026-027-061>063-071-073>076-231955-
ALLEN KY-BARREN KY-BUTLER KY-EDMONSON KY-GRAYSON KY-HART KY-METCALFE
KY-MONROE KY-OHIO KY-WARREN KY-
212 PM CDT FRI AUG 23 2013

...A BROKEN LINE OF OCCASIONALLY STRONG THUNDERSTORMS WITH DANGEROUS
LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND 40 MPH WINDS WILL SAG
SOUTH ACROSS BUTLER...LOGAN...AND BARREN COUNTIES...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
MILES SOUTHEAST OF HARTFORD TO 9 MILES SOUTH OF GLASGOW...AND MOVING
SOUTH AT 15 MPH.

SOME OF THESE STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH HAIL...AND
GUSTY WINDS OF AROUND 35 TO 40 MPH.

* THESE STORMS WILL ALSO IMPACT...
  PLUM SPRINGS...
  MOUNT VICTOR...
  MORGANTOWN...
  HARTFORD...
  GLASGOW...
  SIMMONS AND ETOILE...
  PRENTISS AND KEN WYE...
  HIGHVIEW AND NINETEEN...
  COOL SPRINGS AND MUD LICK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3756 8701 3741 8620 3705 8568 3678 8570
      3663 8586 3721 8691 3724 8693 3723 8694
      3727 8699 3732 8699 3736 8703 3736 8707
      3732 8711 3733 8712
TIME...MOT...LOC 1910Z 006DEG 15KT 3737 8683 3686 8592

JSD
Special weather statement, Aug 23, 1:48 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM CDT FRI AUG 23 2013

KYZ026-061-070>075-232035-
ALLEN KY-BARREN KY-BUTLER KY-LOGAN KY-MONROE KY-OHIO KY-SIMPSON
KY-WARREN KY-
248 PM CDT FRI AUG 23 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 40 MPH WINDS...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
MORGANTOWN TO 14 MILES EAST OF SCOTTSVILLE...AND MOVING SOUTHWEST AT
20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 45
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  THREE SPRINGS...
  SCOTTSVILLE...
  PLUM SPRINGS...
  MOUNT VICTOR...
  MORGANTOWN...
  YESSE AND SOUTH HILL...
  PLEASANT HILL AND ROCHESTER...
  HUNTSVILLE AND SILVER CITY...
  HALIFAX AND WALNUT HILL...

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 36.

THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1
AND 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

&&

LAT...LON 3738 8710 3723 8654 3678 8581 3662 8593
      3665 8638 3707 8701 3709 8691 3712 8690
      3716 8693 3722 8691 3727 8699 3735 8702
      3737 8706 3732 8711 3733 8714 3734 8714
      3735 8714
TIME...MOT...LOC 1948Z 029DEG 15KT 3723 8683 3677 8596

AMS
Local storm report, Aug 23, 2:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
427 PM EDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             BOWLING GREEN           36.97N  86.44W
08/23/2013  E1.00 INCH       WARREN             KY   TRAINED SPOTTER

            AT WARREN COUNTY AIRPORT.

&&

EVENT NUMBER LMK1300465

MRC

The radar

The Nashville radar (KOHX), 81 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
August 23, 2:27 PM CST
Where
Warren County, 0.36 mi SSE of (Bwg)bowling Green A
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.965, -86.418

Quarter sized hail was reported by a spotter who lived next to the Warren County Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462885.